Skip header navigation

University of Stirling

×

Article

Non-linear cointegration and adjustment: An asymmetric exponential smooth-transition model for US interest rates

Citation
McMillan D (2008) Non-linear cointegration and adjustment: An asymmetric exponential smooth-transition model for US interest rates. Empirical Economics, 35 (3), pp. 591-606. https://doi.org/10.1007/s00181-007-0180-z

Abstract
This paper seeks to extend the extant empirical evidence regarding asymmetric adjustment to equilibrium of short and long interest rates. Using an adaptation of the exponential smooth transition model to allow for sign asymmetry in the transition function, we show that equilibrium reversion exhibits two broad characteristics. First, small deviations are random, while large deviations are reverting. Second, deviations that arise when the long rate exceeds the short rate are characterised by quicker reversion than the opposite case. These results are consistent with the effects of arbitrage and central bank intervention. Finally, forecasting exercises support this model over alternate linear and non-linear specifications.

Keywords
Asymmetric adjustment; Cointegration; Interest rates

Journal
Empirical Economics: Volume 35, Issue 3

StatusPublished
Author(s)McMillan, David
Publication date30/11/2008
PublisherSpringer
ISSN0377-7332
Scroll back to the top